Arizona, 2008

Flash Flooding and Hail in Arizona, July 25, 2008

July 25, 2008 · NWS TWC · 3 events in 2 counties and zones

Slow moving thunderstorms occurred across much of Southeast Arizona resulting in areas of flash flooding and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Slow moving thunderstorms occurred across much of Southeast Arizona resulting in areas of flash flooding and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 25, 1:55 PM MST, 49 minutes earlier.

Area forecast discussion, Jul 25, 1:55 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 25 2008

.SYNOPSIS...REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED
TO BRING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS
WEEKEND. PERIODS OF HEAVY RAINFALL MAY OCCUR LATE TONIGHT INTO
SUNDAY. MORE NORMAL MONSOON THUNDERSTORM ACTIVITY IS EXPECTED BY THE
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-50 DBZ ECHOES
ACROSS GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES AT 2050Z. THE
REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. SCATTERED
SHOWERS AND THUNDERSTORMS MOST SECTIONS THE REST OF THIS AFTERNOON
AND THIS EVENING. AS PER SWODY1 A FEW OF THE MORE INTENSE STORMS
WILL BE CAPABLE OF LOCALLY DAMAGING WIND GUSTS.

FOR LATE TONIGHT INTO SAT...MADE UPWARD ADJUSTMENTS TO THE GRIDDED
DATA POP FIELDS. WITHOUT RESTATING EACH MODEL SOLUTION...APPEARS
WIDESPREAD PRECIP EVENT SHOULD OCCUR FROM THE TUCSON METRO AREA EWD
AND SWD STARTING LATER TONIGHT AND CONTINUING INTO SUN. HAVE ISSUED
A FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THRU SUN
AFTERNOON FOR ALL OF SE AZ EXCEPT FAR WRN PIMA COUNTY/PUBLIC ZONE
31. AT THIS TIME APPEARS MAJORITY OF SE AZ WILL RECEIVE SOMEWHERE
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES OF RAINFALL...WITH
LOCALIZED 2-4 INCH AMOUNTS ESPECIALLY ACROSS HIGHER TERRAIN.

DECREASED CONVECTIVE ACTIVITY STARTING MON...THOUGH THIS NOTION NOT
NECESSARILY SUPPORTED VIA 25/12Z GFS SOLUTION. HOWEVER BELIEVE
DOWNWARD TREND IN ACTIVITY SHOULD OCCUR AT LEAST BY TUE. AT ANY
RATE...STILL APPEARS 25/12Z GFSX MOS GUIDANCE POP VALUES ARE TOO LOW
FOR THE MIDDLE AND LATTER PART OF NEXT WEEK AS RESIDUAL MOISTURE
SHOULD BE SUFFICIENT FOR POPS CLOSER TO CLIMO VALUES. COOLER SAT DUE
TO INCREASED-MOISTURE SCENARIO...AND DAYTIME MAX TEMPS MON ABOUT 10
DEGS OR SO BELOW NORMAL TEMPS FOR THE LATE JULY. SOME WARMING DURING
THE MIDDLE AND LATTER PART OF NEXT WEEK.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA THIS EVENING WITH 5-8K FT AGL
CEILINGS AND BRIEF VISIBILITY REDUCTIONS TO NEAR 1 MILE. BRIEF GUSTS
TO NEAR 50 KTS VICINITY STRONGEST STORMS. SCATTERED TO NUMEROUS
TSRA/SHRA AFTER 26/07Z AND CONTINUING INTO SUNDAY. HIGHER TERRAIN
LIKELY TO HAVE MVFR AND/OR IFR CONDITIONS THIS WEEKEND. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
      FROM 11 PM MST THIS EVENING THROUGH SUNDAY AFTERNOON FOR
      AZZ019-029-030-032>035.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 1:27 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST FRI JUL 25 2008

AZZ019-029-030-032>035-261400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
127 PM MST FRI JUL 25 2008

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THROUGH
SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA
THIS WEEKEND AS THE REMNANTS OF TROPICAL SYSTEM DOLLY APPROACH THE
AREA FROM THE SOUTHEAST. ALTHOUGH THESE REMNANTS WILL NOT AFFECT
SOUTHEAST ARIZONA UNTIL LATE TONIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING IN ADVANCE OF THESE
REMNANTS WILL AID IN SATURATING THE GROUND. THIS WILL BE CONDUCIVE
TO FLASH FLOOD DEVELOPMENT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE REMNANTS OF TROPICAL SYSTEM DOLLY MOVE INTO SOUTHEAST
ARIZONA...THE POTENTIAL FOR HEAVY DOWNPOURS WILL BE ABLE TO OCCUR
DAY OR NIGHT...ALONG WITH RAINFALL RATES WELL OVER ONE INCH PER
HOUR. MUCH OF SOUTHEAST ARIZONA IS EXPECTED TO RECEIVE AMOUNTS
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES...WITH LOCALIZED AMOUNTS
OF 2 TO 5 INCHES BY SUNDAY EVENING. THESE RAINFALL AMOUNTS COULD
RESULT IN SOME FLASH FLOOD PROBLEMS. MORE CLIMATOLOGICAL CHANCES
OF PRECIPITATION ARE EXPECTED FOR MONDAY THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 25, 10:42 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1042 AM MST FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     9 ESE TUCSON            32.19N 110.80W
07/24/2008                   PIMA               AZ   TRAINED SPOTTER

            ROOF PARTIALLY BLOWN OFF HOME NEAR 22ND AND CAMINO SECO.
            TIME APPROXIMATE.

&&

PYTLAK

The radar

The Tucson radar (KEMX), 57 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Cochise

When
July 25, 2:44 PM MST
Where
Cochise County, 0.59 mi E of Tombstone
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.720, -110.060

Tombstone Police Department reported penny size hail.

Flash Flood, Cochise

When
July 25, 3:04 PM MST to 3:30 PM MST
Where
Cochise County, 0.59 mi E of Tombstone to 2.95 mi E of Tombstone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.720, -110.060

Law enforcement reported water flowing over Charleson Road near Tombstone.

Flash Flood, Pima

When
July 25, 8:34 PM MST to 9:30 PM MST
Where
Pima County, 3.58 mi NE of Tucson to 3.11 mi ESE of Tucson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.260, -110.880

A car was flooded in the roadway near Grant Road and Alvernon Road in Tucson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109083, 107201, 107202.